Alert archive / North Dakota / Ice Storm Warnings in 2009

Ice Storm Warning 1, NWS Bismarck, ND

February 8, 200913 counties in North Dakota

NWS Bismarck, ND issued this ice storm warning at Feb 8, 2009, 4:15 PM CST for 13 counties in North Dakota. It took effect at Feb 8, 2009, 9:00 PM CST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2009, 4:15 PM CST (22:15 UTC)
In effect from
Feb 8, 2009, 9:00 PM CST
Expired
Feb 9, 2009, 11:14 AM CST
In force
14 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 110 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this ice storm warning went out at Feb 8, 7:04 AM CST, 9 hours 11 minutes earlier.

Area forecast discussion, Feb 8, 7:04 AM CST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
704 AM CST SUN FEB 8 2009

.UPDATE...
A QUICK FORECAST UPDATE TO MENTION PATCHY MORNING FOG WEST.
ALSO...WENT AHEAD AND INCREASED POPS THIS EVENING THROUGH MONDAY
NIGHT TO BETTER REFLECT 00Z MODEL CONSENSUS AND HPC QPF PLACEMENTS
AND AMOUNTS. NO OTHER UPDATES NEEDED.

&&

.PREV DISCUSSION... /ISSUED 257 AM CST SUN FEB 8 2009/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT
THE MODELS CONTINUE TRENDING AN UPPER LEVEL LOW AND ITS
ASSOCIATED SURFACE LOW NORTHEAST ACROSS EASTERN SOUTH DAKOTA AND
NORTHERN MINNESOTA TONIGHT THROUGH TUESDAY MORNING. WILL TREND
WITH THE GFS AND ECMWF...WITH THE NAM BEING THE OUTLIER. GOOD
MOISTURE ADVECTION WILL WRAP MOISTURE AROUND THE SYSTEM BRINGING
AN EXTENDED PERIOD OF PRECIP TO THE FORECAST AREA. PRECIP IS
LIKELY TO START AS RAIN OR FREEZING RAIN THIS EVENING...THEN
SLOWLY TRANSITION TO SNOW MONDAY NIGHT AND CONTINUE AS SNOW
THROUGH TUESDAY. APPEARS AT THIS TIME THAT THE MOST SNOW WILL FALL
IN CENTRAL NORTH DAKOTA ALONG A LINE THROUGH BISMARCK AND
MINOT...MONDAY NIGHT AND TUESDAY WITH BETWEEN 6 AND 12 INCHES
POSSIBLE. TEMPERATURES WILL BE IN THE UPPER 20S AND LOWER 30S
DURING THE DAY MOST AREAS...COOLING INTO THE 20S DURING THE NIGHT.
THE WESTERN COUNTIES ALONG THE MONTANA BORDER LIKELY TO SEE THE
BIGGEST DIURNAL TEMPERATURE CHANGES. HAVE EXTENDED THE WINTER
STORM WATCH INTO CENTRAL NORTH DAKOTA TONIGHT THROUGH TUESDAY.
POTENTIAL FOR A SIGNIFICANT FREEZING RAIN AND SNOW EVENT.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
VERY LITTLE CHANGE NEEDED OVER THE EXTENDED PERIOD. MODELS REMAIN
IN AGREEMENT WITH A MAINLY DRY QUASI-ZONAL FLOW REGIME AFTER OUR
SIGNIFICANT EARLY WEEK STORM. WILL SEE A FAMILIAR PATTERN SETTING
UP ACROSS THE NORTHERN PLAINS...WITH SFC HIGH PRESSURE SPREAD OVER
THE LOCAL AREA KEEPING MOST AREAS DRY WITH THE FAR SOUTHWEST MAYBE
AN EXCEPTION. COOLER TO THE NORTHEAST UNDER THE SFC HIGH AND WARMER
TO THE SOUTHWEST CLOSER TO RETURN FLOW. OVERALL TEMPERATURES WILL BE
NEAR TO SLIGHTLY BELOW NORMAL.

AVIATION...
VFR FLIGHT CONDITIONS EXPECTED THROUGH 00Z MONDAY. AFTERWARDS
CONDITIONS WILL DETERIORATE RAPIDLY SOUTH TO NORTH AS LEADING SHORT
WAVE ENERGY AHEAD OF A SIGNIFICANT WINTER STORM PUSHES NORTH THROUGH
WEST/CENTRAL ND SUNDAY EVENING THROUGH MONDAY MORNING. A WINTRY MIX
OF PRECIP CAN BE EXPECTED ALONG WITH IFR AND LOWER FLIGHT
CONDITIONS. EXTREME AVIATION WEATHER IS THEN EXPECTED TO LAST OVER
MOST AREAS MONDAY NIGHT THROUGH MUCH OF TUESDAY. THE FAR WEST MAY
ESCAPE THE WORSE CONDITIONS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON
FOR NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051.

&&

99/99
Hazardous weather outlook, Feb 8, 4:15 AM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CST SUN FEB 8 2009

NDZ001-002-009-010-017-018-031>033-040-041-043-044-091015-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
415 AM CST SUN FEB 8 2009 /315 AM MST SUN FEB 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF LIGHT FREEZING RAIN AND SNOW TONIGHT AS A
LOW PRESSURE SYSTEM MOVES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF FREEZING RAIN AND SNOW ON MONDAY...AND LIGHT
SNOW MONDAY NIGHT AND TUESDAY AS THE LOW PRESSURE SYSTEM MOVES
THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-091015-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
415 AM CST SUN FEB 8 2009 /315 AM MST SUN FEB 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN WILL SPREAD ACROSS CENTRAL NORTH DAKOTA TONIGHT AS A
LOW PRESSURE SYSTEM MOVES INTO THE AREA. A WINTER STORM WATCH HAS
BEEN ISSUED FOR TONIGHT THROUGH TUESDAY AFTERNOON. WARNINGS WILL
LIKELY BE ISSUED FOR THIS STORM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA MONDAY AND
TUESDAY. THE FREEZING RAIN WILL CONTINUE MONDAY THEN CHANGE TO
SNOW MONDAY NIGHT AND CONTINUE INTO TUESDAY. SIGNIFICANT ICE AND
SNOW ACCUMULATIONS ARE LIKELY WHICH MAY IMPACT TRAVEL AND DISRUPT
POWER AND COMMUNICATION SERVICES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT REPORTS
CONCERNING SNOW OR ICE CONDITIONS.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 4:15 PM CSTWinter Storm WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more59 hr
Feb 8, 4:15 PM CSTWinter Weather AdvisoryBISAdams, Billings, Bowman, Divide, Dunn, Golden Valley and 5 more25 hr

Nearby

Ice Storm Warnings in North Dakota, 2009Every ice storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.